Electronic Journal of Probability

On Stein’s method for multivariate self-decomposable laws

Benjamin Arras and Christian Houdré

Full-text: Open access

Abstract

This work explores and develops elements of Stein’s method of approximation in the infinitely divisible setting, and its connections to functional analysis. It is mainly concerned with multivariate self-decomposable laws without finite first moment and, in particular, with $\alpha $-stable ones, $\alpha \in (0,1]$. At first, several characterizations of these laws via covariance identities are presented. In turn, these characterizations lead to integro-differential equations which are solved with the help of both semigroup and Fourier methodologies. Then, Poincaré-type inequalities for self-decomposable laws having finite first moment are revisited. In this non-local setting, several algebraic quantities (such as the carré du champs and its iterates) originating in the theory of Markov diffusion operators are computed. Finally, rigidity and stability results for the Poincaré-ratio functional of the rotationally invariant $\alpha $-stable laws, $\alpha \in (1,2)$, are obtained; and as such they recover the classical Gaussian setting as $\alpha \to 2$.

Article information

Source
Electron. J. Probab., Volume 24 (2019), paper no. 128, 63 pp.

Dates
Received: 14 August 2019
Accepted: 16 October 2019
First available in Project Euclid: 9 November 2019

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1573268592

Digital Object Identifier
doi:10.1214/19-EJP378

Mathematical Reviews number (MathSciNet)
MR4029431

Zentralblatt MATH identifier
07142922

Subjects
Primary: 60E07: Infinitely divisible distributions; stable distributions 60E10: Characteristic functions; other transforms 60F05: Central limit and other weak theorems

Keywords
infinite divisibility self-decomposability Stein’s method stable laws Dirichlet forms smooth Wassertein distance Stein’s kernel integro-differential equations Poincaré inequality

Rights
Creative Commons Attribution 4.0 International License.

Citation

Arras, Benjamin; Houdré, Christian. On Stein’s method for multivariate self-decomposable laws. Electron. J. Probab. 24 (2019), paper no. 128, 63 pp. doi:10.1214/19-EJP378. https://projecteuclid.org/euclid.ejp/1573268592


Export citation

References

  • [1] S. Albeverio, B. Rüdiger and J. L. Wu. Invariant Measures and Symmetry Property of Lévy Type Operators. Potential Anal., 13(2):147–168, 2000.
  • [2] B. Arras and C. Houdré. On Stein’s Method for Infinitely Divisible Laws With Finite First Moment. SpringerBriefs in Probability and Mathematical Statistics, 2019.
  • [3] B. Arras and C. Houdré. On Stein’s Method for Multivariate Self-Decomposable Laws With Finite First Moment. Electron. J. Probab., 24(29):1–33, 2019.
  • [4] B. Arras and G. Poly. Work in Progress.
  • [5] R. Averkamp and C. Houdré. Stein Estimation for Infinitely Divisible Laws. ESAIM Probab. Stat., 10:269–276, 2006.
  • [6] D. Bakry and M. Émery. Diffusions Hypercontractives. Séminaire de Probabilités XIX:177–206, 1985.
  • [7] D. Bakry, I. Gentil and M. Ledoux. Analysis and Geometry of Markov Diffusion Operators. Springer, 2014.
  • [8] A. D. Barbour. Stein’s Method and Poisson Process Convergence. J. Appl. Probab., 25A:175–184, 1988.
  • [9] A. D. Barbour. Stein’s Method for Diffusion Approximations. Probab. Theory Relat. Fields., 84(3):297–322, 1990.
  • [10] A. D. Barbour and L. H. Y. Chen. An Introduction to Stein’s Method. Lecture Notes Series Inst. Math. Sci. Natl. Univ. Singap., 4. Singapore University Press, Singapore, 2005.
  • [11] A. D. Barbour, L. H. Y. Chen and W.-L. Loh. Compound Poisson Approximations for Non-negative Random Variables via Stein’s Method. Ann. Probab., 20(4):1843–1866, 1992.
  • [12] V. I. Bogachev. Differentiable Measures and the Malliavin Calculus. American Mathematical Society, 2010.
  • [13] L. Brasco and A. Pratelli. Sharp Stability of Some Spectral Inequalities. Geom. Funct. Anal., 22:107–135, 2012.
  • [14] L. Brasco and G. De Philippis. Spectral Inequalities In Quantitative Form. Shape optimization and spectral theory, Sciendo Migration, Chapter 7:201–281, 2017
  • [15] S. Chatterjee. A Short Survey of Stein’s Method Proceedings of the ICM, IV:1–24, Seoul 2014.
  • [16] S. Chatterjee and E. Meckes. Multivariate Normal Approximation using Exchangeable Pairs. ALEA Lat. Am. J. Probab. Math. Stat., 4:257–283, 2008.
  • [17] L.H.Y. Chen. Poisson Approximation for Dependent Trials. Ann. Probab., 3(3):534–545, 1975.
  • [18] L.H.Y. Chen. Poincaré-type Inequalities via Stochastic Integrals. Z. Wahrscheinlichkeitstheorie verw. Gebiete, 69:251–277, 1985.
  • [19] L.H.Y. Chen, L. Goldstein, and Q.M. Shao. Normal Approximation by Stein’s Method. Probability and its Application. Springer, Heidelberg, 2011.
  • [20] L.H.Y. Chen and J. H. Lou. Characterization of Probability Distributions by Poincaré-type Inequalities. Ann. Inst. Henri Poincaré Probab. Stat., 23(1):91–110, 1987.
  • [21] P. Chen, I. Nourdin, L. Xu, X. Yang, R. Zhang. Non-integrable Stable Approximation by Stein’s Method. arXiv:1903.12315, 2019.
  • [22] S. Cohen and J. Rosinski. Gaussian Approximation of Multivariate Lévy Processes with Applications to Simulation of Tempered Stable Processes. Bernoulli, 13(1):195–210, 2007.
  • [23] T. A. Courtade, M. Fathi and A. Pananjady. Existence of Stein Kernels under a Spectral Gap, and Discrepancy Bounds. Ann. Inst. Henri Poincaré Probab. Stat., 55(2):777–790, 2019.
  • [24] G. De Philippis and A. Figalli. Rigidity and Stability of Caffarelli’s Log-concave Perturbation Theorem. Nonlinear Anal., 154:59–70, 2017.
  • [25] P. Diaconis and S. Holmes. Stein’s method: Expository Lectures and Applications. IMS Lecture Notes–Monograph Series, 46, 2004.
  • [26] C. Döbler and G. Peccati. The Gamma Stein Equation and Noncentral de Jong Theorems. Bernoulli, 24(4B):3384–3421, 2018.
  • [27] M. Fukushima, Y. Oshima, M. Takeda. Dirichlet Forms and Symmetric Markov Processes. Walter de Gruyter, 2010.
  • [28] R. E. Gaunt, A. M. Pickett and G. Reinert. Chi-square Approximation by Stein’s Method with Application to Pearson’s Statistic. Ann. Appl. Probab., 27(2):720–756, 2017.
  • [29] L. Grafakos. Classical Fourier Analysis. Springer, 2008.
  • [30] L. Goldstein and Y. Rinott. Multivariate Normal Approximations by Stein’s Method and Size Bias Couplings. J. Appl. Probab., 33(1):1–17, 1996.
  • [31] J. Gorham, A. B. Duncan, S. J. Vollmer and L. Mackey. Measuring Sample Quality with Diffusions. To appear: Ann. Appl. Probab. arXiv:1611.06972, 2016.
  • [32] F. Götze. On the Rate of Convergence in the Multivariate CLT. Ann. Probab., 19(2):724–739, 1991.
  • [33] C. Houdré, V. Pérez-Abreu and D. Surgailis. Interpolation, Correlation Identities and Inequalities for Infinitely Divisible Variables. J. Fourier Anal. Appl., 4(6):651–668, 1998.
  • [34] P. Lescot and M. Röckner. Perturbations of Generalized Mehler Semigroups and Applications to Stochastic Heat Equations with Lévy Noise and Singular Drift. Potential Anal., 20(4):317–344, 2004.
  • [35] P. Lévy. Théorie de l’Addition des Variables Aléatoires 2nd ed. Gauthier-Villars, Paris, (1st ed. 1937), 1954.
  • [36] C. Ley, G. Reinert and Y. Swan. Stein’s Method for Comparison of Univariate Distributions. Probab. Surveys, 14:1–52, 2017.
  • [37] M. Loève. Probability Theory, I and II. Springer, New-York. (1st ed., Van Nostrand, Princeton, NJ, 1955), 1977, 1978.
  • [38] H. M. Luk. Stein’s Method for the Gamma Distribution and Related Statistical Applications. University of Southern California, 1994.
  • [39] I. W. McKeague, E. Peköz and Y. Swan. Stein’s Method and Approximating the Quantum Harmonic Oscillator. to appear in Bernoulli
  • [40] E. Meckes. On Stein’s Method for Multivariate Normal Approximation. High Dimensional Probability V: The Luminy Volume, 153–178, Inst. Math. Stat. (IMS) Collect., 5, Beachwood, OH, 2009.
  • [41] I. Nourdin, G. Peccati and A. Réveillac. Multivariate Normal Approximation using Stein’s Method and Malliavin Calculus. Ann. Inst. H. Poincaré Probab. Statist., 46(1):45–58, 2010.
  • [42] A. Pazy. Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer-Verlag, New York, 1983.
  • [43] S. Peszat. Lévy-Ornstein-Uhlenbeck Transition Semigroup as Second Quantized Operator. J. Funct. Anal., 260:3457–3473, 2011.
  • [44] J. Pike and H. Ren. Stein’s Method and the Laplace Distribution ALEA Lat. Am. J. Probab. Math. Stat., 11(1):571–587, 2014
  • [45] M. H. Protter and C. B. Morrey Jr. A First Course in Real Analysis. Springer-Verlag, New York, 1991.
  • [46] M. Raic. A Multivariate CLT for Decomposable Random Vectors with Finite Second Moments. J. Theoret. Probab., 17(3), 573–603, 2004.
  • [47] M. Reed and B. Simon. Methods of Modern Mathematical Physics II: Fourier Analysis, Self-Adjointness. Academic Press, Inc., 1975.
  • [48] G. Reinert and A. Röllin. Multivariate Normal Approximation with Stein’s Method of Exchangeable Pairs under a General Linearity Condition. Ann. Probab., 37(6):2150–2173, 2009.
  • [49] Y. Rinott and V. Rotar. A Multivariate CLT for Local Dependence with $n^{-1/2}\log (n)$ Rate and Applications to Multivariate Graph Related Statistics. J. Multivariate Anal., 56:333–350, 1996.
  • [50] M. Röckner and F.-Y. Wang. Harnack and Functional Inequalities for Generalized Mehler Semigroups. J. Funct. Anal., 203(1):237–261, 2003.
  • [51] A. Röllin. Stein’s Method in High Dimensions with Applications. Ann. Inst. Henri Poincaré Probab. Stat., 49(2):529–549, 2013.
  • [52] N.F. Ross. Fundamentals of Stein’s Method. Probab. Surv., 8:210–293, 2011.
  • [53] K.-I. Sato. Lévy Processes and Infinitely Divisible Distributions. Cambridge University Press, Corrected Printing with Supplements, 2015.
  • [54] C. Stein. A bound for the Error in the Normal Approximation to the Distribution of a Sum of Dependent Random Variables. Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability, 583–602, 1972.
  • [55] C. Stein. Approximate Computation of Expectations. Institute of Mathematical Statistics Lecture Notes Monograph Series, 7. Institute of Mathematical Statistics, 1986.
  • [56] H. F. Trotter. On the Product of Semi-Groups of Operators. Proc. Amer. Math. Soc., 10(4):545–551, 1959.
  • [57] F.-Y. Wang and J. Wang. Functional Inequalities for Stable-Like Dirichlet Forms. J. Theor. Probab., 28:423–448, 2015.
  • [58] L. Xu. Approximation of Stable Law in Wasserstein-$1$ Distance by Stein’s Method Ann. Appl. Probab., 29(1):458–504, 2019.